Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 67, NWS Mobile, AL

March 6, 1998Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 6, 1998, 3:00 PM CST for Stone County, Mississippi. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 6, 1998, 3:00 PM CST (21:00 UTC)
Expired
Mar 6, 1998, 4:05 PM CST
In force
65 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Stone County, MS

What was reported inside it

TimeReportWhereRemark
Mar 6, 3:15 PM CSTHail 0.75Perkinston, MSDime size hail was reported just southwest of Perkinston.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 1:20 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 062059 RRA
SVRMOB
MSC131-062205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CST FRI MAR 6 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 405 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN MISSISSIPPI

   ...STONE COUNTY


AT 300 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 13 MILES SOUTHWEST OF PERRY MOVING NORTH AT 15 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS AS IT CROSSES WESTERN
STONE COUNTY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 10:34 AM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Mar 6, 10:34 AM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION...MESOCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1034 AM CST FRI MAR 6 1998

15Z SFC ANLYS SHOWS FNT...HUNG UP ACRS SRN STATES...DRAPED FM CENTRAL
GA TO SRN TN THRU CENTRAL LA TO THE UPR TX COAST.  LTL CHG WITH
OVERALL SYNOPTIC PATTERN SINCE THU. RAIN COOLED...INDUCED OUTFLOW
WITH TMPS IN MID 50S AT MGM SURGING S INTO MID TO UPR 60S OVR S CTRL
AL AND DWPTS INTO LOWER 60S.  ACRS ERN HALF OF CWA VIS IMAGERY DOES
INDICATE PLENTY OF BREAKS TO ALLOW AIRMASS TO HEAT AND BECOME MORE
UNSTABLE IN THE VCNTY OF THIS BNDRY THROUGH THE PM HRS...THUS
PROVIDING A FOCUSING MECHANISM FOR STMS. WRN HALF OF CWA SEES MORE
CLDS...BUT STILL UNSTABLE. MODIFIED SOUNDINGS FOR MOB AT THE NOON HR
WITH TMAX AT 73 YIELDS LI -5...CAPES TO 1200 J/KG AND FVRBLE WET BULB
ZEROS AT 9300 FT FOR HAIL POTENTIAL. SLGT RISK OF SVR STMS TDY AND
TONIGHT ACRS MOST OF CWA.  BY EVENING RUC DATA SHOWS A MOD MID LVL
VORT LOBE IN SW FLOW EJECTING TO THE NE OUT OF SE TX WHICH WL ENHANCE
DYNAMICAL LIFT AND PCPN THIS EVE. ANOTHER NIGHT OF FOG AS WELL...IN
BETWEEN SHWRS.  NO CHGS TO FCST. 10

In the hours before

Special weather statement, Mar 6, 11:10 AM CST, 3 hours 50 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1110 AM CST FRI MAR 6 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS THE
NORTHERN GULF COAST...

A STALLED FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN TIER OF STATES
MOVES LITTLE THROUGH TONIGHT.  SATELLITE DATA SHOWS RAIN COOLED AIR
FROM MORNING SHOWERS AND STORMS ACROSS CENTRAL AND EASTERN SECTIONS
OF ALABAMA...PUSHING SOUTH INTO SOUTH CENTRAL ALABAMA AND THE
NORTHWEST FLORIDA PANHANDLE DURING THE AFTERNOON.  ALSO...A MIX OF
SUN AND CLOUDS EAST OF A LINE FROM THE MOUTH OF MOBILE BAY TO
COFFEEVILE WILL CONTINUE TO SUPPORT THE WARM...MOIST...UNSTABLE
AIRMASS. THUS...STORMS ARE LIKELY TO DEVELOP WHICH MAY PRODUCE SOME
HAIL...BRIEF STRONG GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY DOWPOURS.  SOME STORMS COULD EXCEED SEVERE LIMITS.

TONIGHT...AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION FROM THE
SOUTHWEST AND WILL ENHANCE FURTHER SHOWER AND STORM DEVELOPMENT
MAINLY DURING THE PREDAWN HOURS ON FRIDAY.  ALSO...WITH THE AMOUNT OF
GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS OF DENSE
FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE POSSIBLE
TONIGHT IN BETWEEN AREAS OF PRECIPITATION.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ON
ALERT FOR POSSIBLE ACTIVATION THROUGH TONIGHT.
Special weather statement, Mar 6, 11:10 AM CST, 3 hours 50 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1110 AM CST FRI MAR 6 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS THE
NORTHERN GULF COAST...

A STALLED FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN TIER OF STATES
MOVES LITTLE THROUGH TONIGHT.  SATELLITE DATA SHOWS RAIN COOLED AIR
FROM MORNING SHOWERS AND STORMS ACROSS CENTRAL AND EASTERN SECTIONS
OF ALABAMA...PUSHING SOUTH INTO SOUTH CENTRAL ALABAMA AND THE
NORTHWEST FLORIDA PANHANDLE DURING THE AFTERNOON.  ALSO...A MIX OF
SUN AND CLOUDS EAST OF A LINE FROM THE MOUTH OF MOBILE BAY TO
COFFEEVILE WILL CONTINUE TO SUPPORT THE WARM...MOIST...UNSTABLE
AIRMASS. THUS...STORMS ARE LIKELY TO DEVELOP WHICH MAY PRODUCE SOME
HAIL...BRIEF STRONG GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY DOWPOURS.  SOME STORMS COULD EXCEED SEVERE LIMITS.

TONIGHT...AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION FROM THE
SOUTHWEST AND WILL ENHANCE FURTHER SHOWER AND STORM DEVELOPMENT
MAINLY DURING THE PREDAWN HOURS ON FRIDAY.  ALSO...WITH THE AMOUNT OF
GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS OF DENSE
FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE POSSIBLE
TONIGHT IN BETWEEN AREAS OF PRECIPITATION.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ON
ALERT FOR POSSIBLE ACTIVATION THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 7:27 PM CSTSevere Thunderstorm WarningMOBPerry63 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.